Brazilian Journal of Probability and Statistics
- Braz. J. Probab. Stat.
- Volume 27, Number 4 (2013), 467-486.
A stochastic analysis of table tennis
We establish a general formula for the distribution of the score in table tennis. We use this formula to derive the probability distribution (and hence the expectation and variance) of the number of rallies necessary to achieve any given score. We use these findings to investigate the dependence of these quantities on the different parameters involved (number of points needed to win a set, number of consecutive serves, etc.), with particular focus on the rule change imposed in 2001 by the International Table Tennis Federation (ITTF). Finally, we briefly indicate how our results can lead to more efficient estimation techniques of individual players’ abilities.
Braz. J. Probab. Stat., Volume 27, Number 4 (2013), 467-486.
First available in Project Euclid: 9 September 2013
Permanent link to this document
Digital Object Identifier
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Dominicy, Yves; Ley, Christophe; Swan, Yvik. A stochastic analysis of table tennis. Braz. J. Probab. Stat. 27 (2013), no. 4, 467--486. doi:10.1214/11-BJPS177. https://projecteuclid.org/euclid.bjps/1378729983